Why Learn How To Wean Off Xanax and What Is It?
Xanax is a commonly prescribed benzodiazepine, and without knowing how to wean off Xanax correctly can cause serious side effects.It is usually used to relieve the symptoms of anxiety and panic attacks. It is meant to be used short-term, and not for everyday use. Depending on the severity of anxiety and panic attacks, one may be prescribed a certain dose as needed. When the proper steps are in place, coming off the drug can be an easy process if the advice of a medical professional is followed. However in some cases, the wean-off process can be difficult.
Weaning Off Xanax And Xanax Dependency
If Xanax is taken frequently, or over a long period of time, one may build a tolerance to the drug. Once tolerance is built up, one may either start taking a higher dose themselves or be prescribed an increased dose. As one’s tolerance grows, they may continue to increase their dose, leading to a dependency, or addiction to it. Even if a low dose is taken, over a long period of time, one may develop a dependency on it. Oftentimes, people don’t even realize that they have become physically and psychologically dependent on Xanax until they miss a dose or decide to stop taking it. When this occurs, they can experience withdrawal symptoms if the person does not wean off Xanax the correct way. These symptoms can be very dangerous and life threatening. Xanax can slow down a persons heart rate and body temperature and also reduce anxiety, stress, and panic disorders. When the drug is removed, this can result in all of these things coming back in full force. Seizures are extremely common patients who are suffering from Xanax withdrawals.
Importance Of Why to Correctly Wean Off Xanax
To wean off Xanax cold turkey or without the help of a medical professional can not only be uncomfortable, but it can also be dangerous and sometimes deadly. Not only is taking yourself off Xanax dangerous, but it is also difficult to do alone. If not done properly, it may lead to relapse or even worse, death. Once your tolerance has gone down and a user reintroduces the drug into their system, a relapse may potentially lead to an accidental overdose.
Withdrawals may be extremely uncomfortable and dangerous if the use of Xanax stops suddenly, always seek out a medically assisted detox if you decide to stop using any benzodiazepine. Withdrawal symptoms may start just hours after the last dose and can last anywhere from four months upwards of a year. Let’s look at possible withdrawal symptoms:
- Digestive problems
- Shaking uncontrollably
- Joint pain
- Weight loss
- Trouble concentrating
If you have suddenly stopped taking a benzodiazepine and are experiencing any of the above symptoms, seek medical help.
How To Wean Off Xanax
Weaning, or tapering, off a medication, is done by slowly reducing the amount taken, depending on the person and how each change of dose affects the individual. It is always advised to consult a doctor or medical professional before beginning a Xanax taper. Weaning off of any medication is a process, Xanax usually takes about 8 weeks, give or take, depending on the individual. Valium may be prescribed in place of Xanax to do a taper because it is a longer-acting benzodiazepine.
Long Term Treatment For Benzodiazepine Dependency
Along with weaning off the medication, it is important to seek inpatient or outpatient treatment for the addiction. After relying on a medication to ease anxiety or panic attacks, it can be hard to cope with those emotions, which are sometimes stronger after quitting benzodiazepines. It’s important to learn coping mechanisms to use when those emotions arise to prevent relapse. There are a couple different things you can do when in the process of weaning off Xanax to help relieve and lower your anxiety levels:
- Mindfulness practices
- Spend time in outdoors
If you or someone you know is struggling with Benzodiazepine dependency, know that it is possible to quit. It’s important to quit the safest way so that it isn’t an uncomfortable or dangerous process, and so that relapse can be prevented. Doing a medically supervised detox or taper, while participating in an inpatient or outpatient treatment is most recommended.